How many diagnoses? or Bipolar?
Q: I've been to a psychologist for social anxieties and have been diagnosed with Avoidant Personality Disorder. I haven't actually gotten complete treatment yet, because of some reluctance in me. But I feel like there might be something more. Because I have problems with irritability...impulsiveness. I am often what can be termed as "intermittent explosive"...just sometimes I'm set off for no *apparent* reason...sometimes damaging property. And I feel like I have no control over it. I've had an episode of dermatillomania/trichotillomania. As well as being bulimic or eating disordered in other ways at times...but not consistently. I do get very depressed...feel worthless and things. I'm 20 years old and have been beginning to feel increasing suicidal urges...but still feel like I'd be too unsure to follow through. With people I am comfortable talking to, I'm often very talkative and feel the described pressure to talk. I often feel kind of explosive in general...moods changing quickly. There will be maybe a period of two weeks where my confidence increases...and I have to move constantly...I won't even *sit* during these times...lots of housework...working out. Going outside more. My sociality does increase at these times - noticeably but not terribly dramatically. Maybe a couple times of year this happens. So, I can see where a bipolar diagnosis might fit me, but is it reasonable to believe that I might have so many disorders? APD, Dependent Personality Disorder, bulimia, various impulse control disorders, possible OCD, body dysmorphic disorder, ADD, BPD...the works. I begin to wonder if I'm a hypochondriac. (lol) But could it not all come from one source?? Could perhaps BPD itself manifest all of these problems? My mind goes in so many different directions, and if there were any possible way...I'd just like to pinpoint where all of this might come from. All of it interfering with any kind of "normal" existence. These are things that I don't actually uninhibitedly express or talk about, though. And things that wouldn't be very apparent to anyone besides the few people who are closest to me. So, that makes me wonder if they are still valid. BTW - In my family there are no BPD diagnoses (pl?), but there are some occurrences of anxiety, addiction, and suicidal behavior. As well as a general family reputation for being temperamental... If I did receive a diagnosis, I would be extremely reluctant to take a mood stabilizer due to its' side effects. So, I might be in a difficult position. I'd like to give an antidepressant such as Paxil a try first. Might my symptoms indicate a level where that is unadvisable? Too descriptive...too many questions at once, I'm sure, but I'll be completely happy if you can take out and respond to only the points that might seem relevant...edit out all of the verbosity. Can't ever get at what I'm trying to get at... :P Thank you so much. Heather
Dear Heather --
Moreover, this large collection of symptoms, that sounds like so many different diagnoses, is actually pretty common. I can think of at least 5 people in my practice now with this array. It's actually nice to hear somebody asking just the questions you are, because I too have been asking myself the same things (like, can this person really have all these different things? or are they related, and might they actually be the same thing with all these different manifestations? I have concluded, as you are inclined, just that: they are different manifestations of one thing -- because generally everything on your list, with one exception sort of, gets better when a person gets better with medications. I'll admit this list generally signifies a person who's going to need a complex mix of things, not just a single mood stabilizer; but I've seen some fantastic improvements).
In fact, that's the next important answer for you: it's worth it. You may have read elsewhere (e.g. my bipolar II stuff, which would be worth it if you haven't been there yet, although you know a lot of it already) my general starting goal for patients: 100% symptom control, 0% side effects. That sounds great but in reality it really is achievable for a lot of people; not everybody, unfortunately, but in my experience it 's the majority of folks. However, to get there you have to put up with a lot of medication trials, and usually with taking a mixture of medications at low doses (to avoid the side effects that come with higher doses).
The one symptom I've seen not go along with the rest, in terms of getting better together, is the social phobia. People can get a lot better in terms of almost all the other symptoms you describe: binge eating (gone in one of the most severe I've seen, for example -- on Topiramate at 650mg); certainly the impulse stuff; probably the dermatillomania/trichotillomania and OCD symptoms (I saw one woman who started out with classic OCD -- thought she had poisoned some kids with something she cooked and couldn't let go of that worry, or calling to make sure they were ok -- who later had obvious mood cycling that is finally responding (almost 100%) to a complex mix of mood stabilizers, and NO antidepressants); and definitely stuff that looks like "borderline personality disorder. After all that they still seem to have an avoidant streak; I've been tempted then to add Paxil or an MAOI (which may be better than Paxil for this, and may have a lower risk of exacerbating the manic-side symptoms, but is a lot more complicated to take, as you've probably recognized) but often it seems to bring back some of the symptoms the mood stabilizers were handling. So that's about the worst case scenario I'd fear for you, and otherwise I'd be very hopeful that some combination of mood stabilizers could do for you what it's done for some of my patients. [Note that I can write just like you, eh?]
At minimum, be very cautious with the Paxil: start with 5 mg and if you see "acceleration" or an increase in the manic side stuff -- anxiety, irritability, decreased sleep, difficulty concentrating, in particular -- then you might be better starting with mood stabilizers. See my provider's guide for the step-by-step approach to Depakote and lithium that is designed specifically to avoid any side effects (because you decide when to lower the dose to make them stop, including especially weight gain). Good luck.
Published January, 2001